Archives for posts with tag: Health

Had my second appointment today, this time with Dr. Bacon’s nurse practitioner (she was in on my first meeting with him). Despite the rise in hemoglobin I have not felt any more energetic and am starting to worry about getting myself in a hole with my studies. She said I could quit the telaprevir now (it would only be two days early) but I am still leery of it. I know at this point it can’t make much difference, but it is almost like a superstitious thing with me now. Basically the only thing to do is get blood drawn again in two weeks, at which point the telaprevir will have cleared my system and my hemoglobin should go up a bit more. However, we need to get me back up to 800 mg of riba, and I have a feeling that as soon as we increase the riba the hemoglobin will go right back down and I’ll have to start procrit anyway. Oh well I guess there isn’t much I can do but wait and see and try not to get too behind study-wise. I also re-emphasized that I am a little concerned about my potassium deficit since no one knows what causes it and it seems to fluctuate pretty rapidly. My serum creatinine levels have been slightly elevated, so I’m concerned that:

A. My kidneys are being damaged

B. My liver might be in worse shape than was assumed, since I have never had a biopsy and that is the only definitive test (liver cirrhosis and kidney disorders can be linked)

C. My heart might be under a little too much stress what with the low hemoglobin and fluctuating potassium levels.

Got the same answer as before, just keep taking your pills, we don’t know what is causing it.

I got a CBC, CMP, and viral load drawn today around 4:00 after the meeting with the nurse practitioner. Today around 5:30 my cell phone rang. It was the on-call doctor telling me my potassium levels were too low and that I should go to the ER to have them administer it intravenously. I asked him what it was at and he said 2.7. I told him that back when I was first diagnosed with hypokalemia (low potassium) it had been at  2.7, and that I already have potassium supplements prescribed. He said if I didn’t want to go to the ER, to take a double dose of my potassium immediately, and arrange for another CMP first thing in the morning. And to still go to the ER immediately if I felt weak or dizzy….I said ok, even though I feel weak and dizzy most of the time already because of the other meds. Assuming if something life threatening was happening, it would get worse somehow. I would feel more comfortable if I didn’t live by myself at this point, but there’s no helping that.

I’m feeling ok, no worse than usual and no heart palpitations today (I was having some over the weekend) and the potassium has absorbed by now I’m sure. I’m glad I decided not to go to the ER because I’m sure I’d still be there….first I’d have to wait, and then once admitted it would take at least an hour to administer the potassium via IV, because if you do it to fast you can cause arrhythmia (I’ve been paying attention in pharmacology!). Also, potassium administered intravenously burns, I hate IVs, and ERs are full of sick people. Last thing I need is a case of pneumonia.

Which reminds me, I need to get my flu shot….and apparently make an appointment with an optometrist since my vision has gotten blurry. Have to make sure it isn’t “cotton wool spots” caused by the interferon. Yay!

Excited that Friday is my halfway point! Very nervous about the 12 week viral load. If it is not undetectable I’m not sure what I’ll do, because I don’t want to treat for a year and might not be physically able to, anyway. Fingers crossed!

Advertisements

I have decided to devote a post to this question because I have heard this asked so many times by people who are considering treatment and who are treating.

Most people don’t know that chemotherapy is not only used for cancer. It is used for hepatitis and in some cases of multiple sclerosis. I am sure there are other examples but you get the idea. Some people will say, “but isn’t any drug technically chemotherapy, since they are chemicals used to treat illness?” If you want to look at it that broadly, yes, but this treatment is also chemotherapy in the popular sense of the word. Here is why:

There are a couple of different types of what we traditionally think of as chemotherapy. Some of them are hormonally based, some are made from plant proteins, etc. With Hep C treatment, the part of the therapy that makes this classifiable as chemo is the interferon. If you are on Pegasys (peginterferon alfa-2a) it is the type of chemotherapy known as an “antineoplastic agent” and is made from human proteins. Go to this link for a better summary than what I am capable of:
http://www.drugs.com/cons/peginterferon-alfa-2a-subcutaneous.html
Additionally, the same type of interferon is also used to treat certain types of melanomas and hairy cell leukemia, except in those cases they use higher doses than what we use in our treatment regimen.
Some people have called this “chemo light.” I take exception to that. Some of us have a very hard time with this treatment and to call it “lite” is misleading. Also consider that even though we take a smaller dose of the chemotherapy agent than someone with cancer, in many cases with cancer you do not administer the drug every single week for six months or more, but rather in larger IV doses spread out in time…so I’d think that in many cases it kind of “evens out” as far as difficulty of treatment. Our hair thins. We throw up. Our red and white blood cells die, our hemoglobin goes down…this is not something to take on lightly. I believe the benefits of this treatment outweigh the risks, especially if you are in reasonably good health to begin with. I will tell you outright that I am an advocate of treating. However, anyone considering this treatment should go in with their eyes wide open so to speak, and if you don’t think you can handle chemotherapy, then don’t take on this treatment because that is what this is.